Effects of Delay In Infusion of N-Acetylcysteine on Appearance of Adverse Drug Reactions After Acetaminophen Overdose: a Retrospective Study

saedzyoud's picture
Journal Title, Volume, Page: 
Pharmacoepidemiology and Drug Safety. Volume 19, Issue 10, October 2010, Pages: 1064–1070
Year of Publication: 
2010
Authors: 
Sa'ed H. Zyoud
WHO Collaborating Centre for Drug Information, National Poison Centre, Universiti Sains Malaysia (USM), Penang, Malaysia
Current Affiliation: 
Department of Pharmacy, Faculty of Medicine and Health Sciences, An-Najah National University, Nablus, Palestine
Rahmat Awang
WHO Collaborating Centre for Drug Information, National Poison Centre, Universiti Sains Malaysia (USM), Penang, Malaysia
Syed Azhar Syed Sulaiman
Clinical Pharmacy Program, College of Pharmaceutical Science, Universiti Sains Malaysia (USM), Penang, Malaysia
Samah W. Al-Jabi
Department of Pharmacy, Faculty of Medicine and Health Sciences, An-Najah National University, Nablus, Palestine
Preferred Abstract (Original): 

Purpose:To investigate the relationship between different types of adverse drug reaction (ADR) and late time to N-acetylcysteine (NAC) infusion in patients presenting to the hospital with acetaminophen overdose.
Methods: This is a retrospective study of patients admitted to the hospital for acute acetaminophen overdose over a period of 5 years (1 January 2004 to 31 December 2008). The primary outcome of interest was the relationship between ADR, if any, and late time to NAC infusion. Parametric and non-parametric tests were used to test differences between groups depending on the normality of the data. SPSS 15 was used for data analysis.
Results: Of 305 patients with acetaminophen overdose, 146 (47.9%) were treated with intravenous NAC and 139 (45.6%) were included in this study. Different types of ADR were observed in 94 (67.6%) patients. Late time to NAC infusion was significantly associated with cutaneous anaphylactoid reactions when compared to patients without this type of ADR (p < 0.001). However, there were no significant differences in time to NAC infusion between patients with and without the following ADR: gastrointestinal reactions (p = 0.11), respiratory reactions (p = 0.77), central nervous reactions (p = 0.64), and cardiovascular reactions (p = 0.63(
Conclusion: Late time to NAC infusion is a risk factor for developing cutaneous anaphylactoid reactions, suggesting, rather than proving, that early NAC infusion (≤8 hours) may be protective against this type of ADR.

AttachmentSize
1955_ftp.pdf41.43 KB